Nevada, 2009

High Wind in Nevada, October 27, 2009

October 27, 2009 · NWS VEF · 2 events in 2 counties and zones

A strong cold front brought gusty southwest winds ahead of it, and gusty north winds behind it. Isolated downslope winds were also seen ahead of the front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong cold front brought gusty southwest winds ahead of it, and gusty north winds behind it. Isolated downslope winds were also seen ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Oct 27, 2:40 PM PST, 50 minutes earlier.

Area forecast discussion, Oct 27, 2:40 PM PST, 50 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT TUE OCT 27 2009

.SYNOPSIS...STRONG NORTHERLY WINDS AND MUCH COOLER TEMPERATURES CAN
BE EXPECTED OVER THE NEXT SEVERAL DAYS...AS A RESULT OF A STRONG
COLD FRONT WHICH PASSED THROUGH THE REGION TODAY. THERE IS ALSO A
CHANCE OF RAIN AND SNOW SHOWERS ACROSS THE HIGHER TERRAIN OF LINCOLN
AND MOHAVE COUNTIES TONIGHT. TEMPERATURES ARE NOT EXPECTED TO BEGIN
TO INCREASE UNTIL THE END OF THE WEEK.
&&

.SHORT TERM...LATEST SURFACE ANALYSIS NOW SHOWS THE COLD FRONT
THROUGH KINGMAN ARIZONA AND EXITING THE FORECAST AREA...SO MAIN
FEATURE OVER THE NEXT 48 HOURS WILL CONTINUE TO BE STRONG NORTHERLY
WINDS AS HIGH PRESSURE SLOWLY SLIDES IN FROM THE WEST. THIS WILL DO
LITTLE TO WARM TEMPERATURES...WITH COLD NORTHERLY FLOW IN PLACE AND
HEIGHTS WELL BELOW NORMAL. WINDS ALOFT WILL CONTINUE TO BE
STRONG...WITH 35KTS THE AVERAGE SPEED AT 700MB THROUGH THE DAY ON
WEDNESDAY. DURING THE SAME TIME...THERE WILL STILL BE A DECENT NORTH
SOUTH SURFACE GRADIENT AND PLENTY OF SUBSIDENCE HELPING TO PUSH DOWN
WINDS ALOFT...SO EXPECT ADVISORY LEVEL WINDS THROUGH AT LEAST THE
NEXT 24 HOURS AT MOST LOCATIONS.  THERE WILL HOWEVER BE A LULL IN
WINDS TONIGHT AT LOWER ELEVATIONS STARTING LATE TONIGHT...BUT
GUIDANCE INCREASES WINDS AGAIN AREAWIDE BY LATE MORNING. RATHER THAN
ISSUE 2 SEPARATE ADVISORIES...HAVE OPTED TO COVER THE AREA WITH ONE
ADVISORY...WITH THE EXPECTATION THAT THERE WILL BE A BRIEF PERIOD OF
WINDS BELOW ADVISORY LEVELS. AS RIDGING BUILDS OVER THE AREA THROUGH
THE WEEK...TEMPERATURES BECOME THE BIGGEST FORECAST CHALLENGE.
THURSDAY MORNING WILL LIKELY BE BY FAR THE COLDEST OF THE SEASON.
WITH UNSEASONABLY COOL TEMPERATURES ALREADY IN PLACE...AND CLEAR
SKIES AND LIGHT WINDS EXPECTED BY THURSDAY NIGHT...RADIATIONAL
COOLING WILL LIKELY RESULT IN LOW TEMPS MUCH COOLER THEN PREVIOUS
NIGHTS...WITH TEMPERATURES BELOW 40 DEGREES ACROSS THE LAS VEGAS
VALLEY POSSIBLE.

.LONG TERM...BY FRIDAY MORNING THE AREA WILL BE FIRMLY UNDER
NORTHWEST FLOW AND AT THE START OF A PERIOD WHERE THE RIDGE OFF THE
WEST COAST WILL STRENGTHEN AND MOVE EAST OVER THE CWA. THE WEEKEND
WILL SEE A WARMING TREND AS A RESULT WITH MOSTLY CLEAR SKIES.
TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE NORMAL LEVELS THIS
WEEKEND. GFS MORE THAN THE OTHER MODELS DOES PREDICT THAT MINOR
WAVES WILL PROPAGATE OVER THE RIDGE TOP. MOST OF THE ENERGY WILL
REMAIN NORTH OF OUR AREA.
&&

.AVIATION...FOR MCCARRAN...THE GUSTY NORTH WINDS WILL CONTINUE WELL
INTO THE EVENING BEFORE GUSTS GET BELOW THE 30 KNOT LEVEL. SOME
CLEARING OF THE CLOUDS WILL ALSO OCCUR BY 06Z...WITH CEILINGS
EXPECTED TO REMAIN ABOVE 10K FEET. SHOWERS ARE LIKELY OVER NEARBY
MOUNTAIN RANGES AND VIRGA OVER THE VALLEY IS LIKELY AS WELL. BY
MIDNIGHT WINDS WILL SUBSIDE BUT EXPECT THEM TO INCREASE AGAIN WITH
GUSTS IN THE 25-30 KNOT RANGE FROM THE NORTH WEDNESDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE STRONG WEST TO NORTH POST FRONTAL WINDS WILL
PERSIST LATE INTO THE EVENING. THE STRONGEST WINDS WILL BE OVER
RIDGE TOPS AND IN NORTH/SOUTH ORIENTATED VALLEYS. MOUNTAIN SHOWERS
AND VIRGA WILL OCCUR OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA WILL
CONTINUE UNTIL AROUND 06Z. LOCALLY AREAS OF BLOWING DUST RESTRICTING
VISIBILITY WILL OCCUR WITH THE STRONG WINDS. WEDNESDAY WILL SEE
AREAWIDE CLEARING WITH THE NORTHWEST TO NORTH WINDS AGAIN INCREASING
BY 18-19Z BUT AT LEVELS LESS THAN TODAYS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 8 PM PDT WEDNESDAY FOR NVZ014>022.
AZ...WIND ADVISORY UNTIL 8 PM MST WEDNESDAY FOR AZZ001>003-036.
CA...WIND ADVISORY UNTIL 8 PM PDT WEDNESDAY FOR CAZ519>527.
&&

KENNEDY/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 27, 5:40 AM PST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
640 AM PDT TUE OCT 27 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-280445-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
640 AM PDT TUE OCT 27 2009 /640 AM MST TUE OCT 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM WILL MOVE OVER NEVADA TODAY RESULTING IN
VERY STRONG AND GUSTY WINDS. SOUTHWEST WINDS WILL INCREASE AHEAD
OF THE ASSOCIATED COLD FRONT WHILE NORTH WINDS WILL FOLLOW THE
FRONT. WIND GUSTS TO OVER 60 MPH ARE POSSIBLE IN THE VALLEYS...WHILE
GUSTS TO NEAR 80 MPH OR GREATER MAY BE EXPERIENCED IN THE HIGHER
EXPOSED MOUNTAIN AREAS DURING THE DAY. PLEASE SEE THE LATEST
STATEMENTS FOR DETAILS CONCERNING HIGH WIND WARNINGS AND FIRE
WEATHER CONCERNS. AS THE STORM SHIFTS SOUTH TONIGHT WINDS WILL
DECREASE...BUT EXPECT GUSTY WINDS TO LAST THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM SYSTEM WILL CONTINUE INTO ARIZONA ON WEDNESDAY AND THEN
INTO NEW MEXICO BY THURSDAY. HOWEVER STRONG NORTH WINDS ALOFT AND
CONTINUE TO CREATE GUSTY WINDS ON WEDNESDAY WITH WIND ADVISORIES
LIKELY NEED ACROSS MUCH OF THE DISTRICT. THE WINDS SHOULD DECREASE
ON THURSDAY WITH LIGHT WINDS EXPECTED FOR THE REST OF THE PERIOD.

SNOW ACCUMULATIONS MAY BE SEEN OVER THE MOUNTAINS OF THE SOUTHERN
GREAT BASIN AND NORTHWEST ARIZONA BY WEDNESDAY AFTERNOON BUT TOTAL SNOW
ACCUMULATIONS SHOULD REMAIN BELOW 3 INCHES.

IN ADDITION TO THE WIND AND SNOW...COLDER TEMPERATURES WILL BRING
THE COLDEST MORNING LOWS OF THE SEASON TO THE AREA THURSDAY AND
FRIDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Oct 27, 10:27 AM PST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1127 AM PDT TUE OCT 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     NON-TSTM WND GST 3 WSW INDEPENDENCE      36.78N 118.24W
10/27/2009  M62.00 MPH       INYO               CA   MESONET

            MEASURED AT SIERRA ROTORS SITE NUMBER 2 LOCATED AT
            ELEVATION OF 4842 FEET.

0656 AM     NON-TSTM WND GST 2 E BISHOP              37.37N 118.36W
10/27/2009  M59.00 MPH       INYO               CA   ASOS

&&

KLABELLE
Local storm report, Oct 27, 10:38 AM PST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1138 AM PDT TUE OCT 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     HIGH SUST WINDS  N SQUAW SPRINGS RAWS    35.37N 117.57W
10/27/2009  M42 MPH          SAN BERNARDINO     CA   MESONET

&&

KLABELLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Western Clark/Southern Nye

When
October 27, 3:30 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 4 miles NW of Pahrump.

High Wind, Lincoln County Except the Sheep Range

When
October 27, 5:41 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

This gust occurred 12 miles SW of Elgin.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195561, 195562.